Hello Dr. Rassman,
I am a 24 year old male who has been taking 1.25 mg generic finasteride for the past 2 years. My results have been pretty excellent, as I can see the outline of my juvenile hairline at this point, just not nearly as full as it was in my teens.
Over the past month the amount of hair loss I experience on a daily basis seems to have increased; instead of seeing 3 or 4 hairs on my hands during a shower, I see maybe 20 or so, and the area around my hairline feels somewhat sparser than what it was a number of months back. Could it be possible to see such good results from Propecia in under 2 years, only to loose those benefits in a number of months?
The only major changes in my life over the past few months have been the taking on of a full-time job with my full-time school schedule, and the addition of weight training. Though I don’t identify any of these as major sources of stress. I also take 2 showers a day, and have been finding my scalp to feel irritated once in a while, accompanied by a fair amount of dandruff.
Would any of these seem to be potential culprits, or is it simply a matter of my genetics making their presence known? Thanks for the excellent site, and keep up the fine work!
Think about a tug of war — on one end is the pull from your genetics on hair loss, from the other end the pull from finasteride. Sometimes it is a draw, sometimes the finasteride wins temporarily, and sometimes the genetics prevail. There’s no exact time table that all patients will see results from finasteride, but some patients can see results for over a decade.
In your case, it’s possible that finasteride simply isn’t keeping the hair loss at bay as well as it once did… or maybe you’re experiencing something completely unrelated. There’s no way for me to know just based on an email, so I would suggest you see a good doctor for the answer to your problem. A doctor should be able to provide you some metrics via measuring your hair bulk, which will tell you if your hairline is indeed thinning compared to the rest of your scalp.